Teeth loss after teriflunomide treatment: Casual or causal? A short case series

Veria Vacchiano, Nicola Frattaruolo, Luca Mancinelli, Matteo Foschi, Antonio Carotenuto, Cinzia Scandellari, Maurizio Piattelli, Vincenzo Brescia Morra, Alessandra Lugaresi

Research output: Contribution to journalArticle

Abstract

Background: Teriflunomide is a once-daily oral immunomodulator approved for the treatment of relapsing-remitting multiple sclerosis (RRMS) with a consistent safety profile in clinical trials. We report three cases of multiple teeth loss during teriflunomide treatment. Case reports: Case 1: a 39 year-old woman started teriflunomide for RRMS, switching from interferon beta. Four months later she complained about mandibular pain followed by the sudden loss of 4 teeth, in the absence of bleeding or trauma. Suspecting a causal role, we discontinued teriflunomide and started the accelerated elimination procedure with cholestyramine. Orthopantomography and a subsequent dental CT scan showed diffuse alveolar atrophy and periapical bone loss in several residual roots. Investigating retrospectively the patient's dental history, and revising previous orthopantomographies dating from 2009, we highlighted a chronic and progressive dental pathology with several cavities and teeth loss. Case 2: A 52-year-old woman affected by multiple sclerosis (MS) since 1988, switched from interferon beta to teriflunomide treatment due to poor tolerability. One year later she experienced the sudden loss of five teeth in the absence of traumatic events. Dental assessment and orthopantomography confirmed moderate chronic periodontitis. Teriflunomide was discontinued and the accelerated elimination procedure with cholestyramine was performed. Case 3: A 56-year-old woman affected by MS for thirty years. She switched from interferon beta to teriflunomide due to injection site reactions. After eighteen months she experienced hypermobility of several teeth without gum inflammation or pain, followed by sudden loss of twelve teeth. No dental examination is available. Teriflunomide was discontinued without accelerated elimination procedure. Discussion: Odontogenic infections (periodontal disease and dental caries) are common and can cause teeth loss if left untreated as in case 1. It is conceivable that local infections favoured by teriflunomide accelerated pulpitis, endodontic infections and periapical reactions followed by teeth loss in predisposed subjects. Poor oral hygiene is common in MS patients and might favour dental infections. Conclusions: We underline the importance to assess concomitant teeth morbidity and to recommend accurate oral hygiene before and during teriflunomide treatment.

Original languageEnglish
Pages (from-to)120-122
Number of pages3
JournalMultiple Sclerosis and Related Disorders
Volume24
DOIs
Publication statusPublished - Aug 1 2018

Keywords

  • Dental caries
  • Leflunomide
  • Multiple sclerosis
  • Periodontitis
  • Teriflunomide

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Teeth loss after teriflunomide treatment: Casual or causal? A short case series'. Together they form a unique fingerprint.

  • Cite this

    Vacchiano, V., Frattaruolo, N., Mancinelli, L., Foschi, M., Carotenuto, A., Scandellari, C., Piattelli, M., Brescia Morra, V., & Lugaresi, A. (2018). Teeth loss after teriflunomide treatment: Casual or causal? A short case series. Multiple Sclerosis and Related Disorders, 24, 120-122. https://doi.org/10.1016/j.msard.2018.06.018